Texas, 2018

Funnel Cloud in Texas, September 9, 2018

September 9, 2018 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted in the Freeport area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted in the Freeport area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 9, 9:53 AM CST, 37 minutes earlier.

Area forecast discussion, Sep 9, 9:53 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1053 AM CDT Sun Sep 9 2018

.UPDATE...
Gearing up for what will likely be a couple of active days as
periods high rainfall rates increase the total precipitation
accumulation and ultimately the flash flood threat. Due to dry
10-40cm depth soil, many can handle a quick 1 to 2 inch per hour
rate. It is when we begin experiencing greater than 2 inch per hour
rates that urban streets and low lying (rural roads) areas will
begin to go under water. The overall forecast is for areawide likely
rain chances with the main near and short term challenges being on
where these pockets of greater than 2 inch totals will evolve
today/Monday. A coastal trough is already in place and air mass
moisture was above the 75 percentile (climatologically) at 2.0 to
2.2 inch precipitable waters. The NWP higher resolution modeling
wants to form an MCV-like feature along the Coastal Bend with many
of the members pegging both the coastal counties (coastal
troughing/MCV?) and the northern tier counties (vicinity of a
stationary boundary) as the main focus area for clusters of higher
precipitation. There are many factors that are keeping us under the
gun for a potential flood event in the next 36 to 48 hours...one
being better upper level forcing. The slow eastward progression of
the upper level trough (axis over eastern OK this morning) and an
approaching 25H speed max, along with weak NE Texas 25-3H
diffulence, suggest an increasing probability of the overall
enhancement of areawide rainfall with locally heavy downpours
through at least Tuesday. Of course, whatever occurs today will
determine what occurs tomorrow and so forth and so on. As of now,
sticking to a high POP/relatively high QPF forecast that will be
focused across the the coastal and far northern counties today, then
transition into the central CWA counties through Monday afternoon.
We will be monitoring the ongoing activity over the next 6 hours to
determine whether we need to issue a Flash Flood Watch over more at-
risk counties. 31

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT Sun Sep 9 2018/

AVIATION [12Z TAF Issuance]...

Increasing uncertainty in the forecast as a complex of
thunderstorms comes together to the west near San Antonio. The
TAFs for now do not account for this complex, and keep to a
forecast focused on the weak cold front sagging through the area.
But if the complex to the west moves eastward and impacts any of
the terminals, amendments - potentially significant - will be
needed.

&&

PREV DISCUSSION /Issued 450 AM CDT Sun Sep 9 2018/...

DISCUSSION...

Showers and thunderstorms are expected today mainly along and
south of a frontal boundary stalling across the area. An upper
level trough should develop over Texas tonight into Monday. This
may support a period of enhanced heavy rainfall potential Monday
through Tuesday. A flash flood watch may be needed during this
time frame.

NEAR TERM [Through Today]...

A weak cold continues to slowly sag southward through the region
tonight, and as of 4am cuts from roughly Lufkin through Brenham,
slicing between Huntsville and Conroe. Additionally, there appears
to be a subtle pre-frontal boundary very near the Gulf coast.
Despite these potential foci for convection, the radar scope is
pretty quiet over our area, but is more active further northeast
along the front in Arkansas and Louisiana, but particularly to the
southwest along the front, in Central/South Texas where there is
much heavier rain.

Upper air data show that our current lack of rainfall is plausibly
due to our awkward placement in regards to the upper jet streak,
whose circulation patterns would support the heavier rain areas
mentioned above. As the upper trough rotates through, expect that
more favorable entrance region of the jet to move eastward closer to
us, supporting the expansion of rainfall from Central Texas into
Southeast Texas. Look for the front and coastal boundaries to be
preferred locations of development, eventually merging at a distance
from the coast roughly in line with the Houston metro. Rain chances
look quite high as this occurs this afternoon in an environment with
at least two inches of precipitable water. On the plus side, upper
jet placement is still fairly sub-optimal, the low level jet is
weak, and temperature gradients are fairly weak. This...may not
always be the case at times this week...but for today it is. As a
result, I'd expect a scenario fairly similar to yesterday, with the
strongest, most efficient cores able to quickly drop an inch or two
or rain, and potentially cause localized minor flooding issues. But,
for the most part, showers and storms should be fairly manageable
though likely somewhat more numerous than yesterday.

All of this is subject to change depending on the evolution of
rainfall complex to the west as a flash flood warning has been
issued for Medina and Bandera counties, where a small mesoscale
convective vortex appears to be developing. 25

&&

SHORT TERM [Tonight Through Tuesday]...

Look for a bit of a lull in the rain into this evening as the sun
sets and we lose a good portion of our instability. However, with
the front continuing to sag near the coast, we'll begin to see the
development of a convergence axis between only modestly drier
offshore winds behind the front, while onshore flow continues to
flow in from over the Gulf. Without a strong push of drier air from
the north, don't look for precipitable water values to be going
anywhere.

All of the models hint at the development of at least a
coastal trough along the Gulf coast by Monday evening. Some, like
the Texas Tech WRF, go full bore into developing a mesoscale
convective vortex along the axis as a shortwave trough embedded in
the broader synoptic trough scoots across the area. This is
concerning to say the least. Despite the impressive amounts of
moisture and focal boundaries, the poorer synoptic setup has been a
bit of a saving grace. The development of a coastal trough or MCV
would significantly increase surface convergence at the same time
that the arrival of a shortwave trough aloft and the positioning of
the right entrance region of the upper jet will boost the dynamics
at upper levels. While temperature gradients are still pretty weak,
by Monday evening the models do suggest a bit more of a difference
in temperatures across the frontal zone than we saw last night.

All of this indicates a potential for an earlier start to convection
on Monday, greater coverage of showers and storms into the
afternoon, and by evening...the possibility that a number of the
boxes checked for heavy rain events we've seen in the past. Concern
is amplified by the fact that we're seeing a similar setup already
occurring tonight to the west. Now, with all of this said, many of
these details are going to be driven by mesoscale features...and at
a range of 24-36 hours are not going to be very predictable. This
discussion is hedging a bit towards a reasonable worst case here
in order to explore the potential of a situation we'd be looking
for, but with greater than normal uncertainty.

Tuesday's heavy rainfall potential will highly depend upon what
occurs on Monday and the evolution of the mesoscale. I really do
not want to speculate on what the mesoscale could look like as
there are already a variety of solutions among the synoptic
models. One thing that the GFS/NAM/ECMWF/Canadian do agree on is
that the overall pattern does support a continued heavy rainfall
threat and possible impacts from flooding.

Aloft there will be a broad trough over much of Texas and the jet
pattern still puts a region of divergence over SE Texas with the
right entrance region. The problem will be timing any small
vorticity maxima that move over the region. Some of these could be
mesoscale forced. There will still be 2 to 2.3 inch precipitable
water values over the area which will support recovery from any
convective overturning. Another challenge will be determining how
much boundary layer inflow will be possible with this system.
Model suggest 850mb winds around 10-15 knots but any mesoscale
enhancement could put these winds over 20 to 25 knots. Flow
associated with a coastal trough may also increase inflow. This
increase in low level shear could further increase rain rates in
organized convective clusters. At this point, it will not be the
amount of rain that falls, but how quickly and where. Those kinds
of details are just beyond the capabilities of the high resolution
models so future shifts will really need to hone in on these
details. Likely this means that if any kind of flash flood watch
is issued for Monday may need to be extended. Impacts from
flooding could become worse or more widespread instead of
isolated. 25/39

&&

LONG TERM [Wednesday Through Sunday]...

Overall a wet pattern will continue Wednesday through Friday.
Troughing aloft will remain over the area despite a 500mb ridge
developing from the southern Rockies into the Plains. The ECMWF
and to a lesser extent the GFS bring a tropical wave into the area
during the Thursday/Friday time frame. Given large scale lift
over the region from the troughing and moisture not decreasing
(PWAT remain around 2 to 2.3 inches) the threat for heavy rainfall
will continue. This means the forecast will continue to hit PoPs
with 50 to 70 percent. Depending upon how much rainfall occurs
between now and Tuesday, there could be increased flooding impacts
to monitor. Rises in area rivers will be possible. Right now
rainfall amounts look to be on the order of 1 to 2 inches on top
of what might fall in the Sunday to Tuesday time frame. Highest
amounts will be basically Houston southward to the coast. Saturday
and Sunday may be some drier with PWATs dropping to 1.8 to 2.0
inches but that may still support some showers/thunderstorms with
lower 500mb heights over the area. 39

MARINE...

A weak front has moved into the region this morning. The pressure
gradient will relax and surface winds will become light and
variable. A weak coastal trough will develop Sunday night and this
feature will allow a light onshore flow to develop and persist
Monday into Tuesday. Overall this will allow for low seas for the
next few days. Winds may increase towards the end of the week with
a tightening pressure gradient due to low pressure in the Rockies
but also as a tropical wave moves into the NW Gulf by the end of
the week. Tide levels could briefly reach 3.0 feet on Sunday due
to unusually high astronomical high tides. Coastal flooding is not
expected to be a concern as winds and wave run up should be
negligible.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      83  71  85  71  86 / 100  70  90  50  60
Houston (IAH)              87  74  84  73  84 /  90  70  90  60  70
Galveston (GLS)            87  78  83  78  84 / 100  70  90  80  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...31/43
Hazardous weather outlook, Sep 9, 5:40 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
640 AM CDT Sun Sep 9 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-101145-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
640 AM CDT Sun Sep 9 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Thunderstorms will be possible today which could cause locally
heavy rainfall but the flood threat remains small. The main threat
for locally heavy rainfall will be mainly along the coast but
could extend inland towards Conroe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Locally heavy rainfall will be possible again Monday through
Wednesday for much of Southeast Texas. Storms with rain rates of 1
to 2 inches an hour may cause areas of flooding especially in low
lying areas and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-101145-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
640 AM CDT Sun Sep 9 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible. Wind and seas could
be higher in and near stronger storms, and visibilities could be reduced.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of showers and thunderstorms can be expected. Wind and seas
could be higher in and near stronger storms, and visibilities could
be reduced.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Houston radar (KHGX), 64 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brazoria

When
September 9, 10:30 AM CST to 10:32 AM CST
Where
Brazoria County, 1.81 mi W of Freeport
Reported by
Broadcast Media
Coordinates
28.950, -95.360

A funnel cloud was sighted in the Freeport area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784155.